Alert archive / New York / Special Weather Statements in 2013

Special Weather Statement, NWS Buffalo, NY

June 17, 2013Wayne County, New York

NWS Buffalo, NY issued this special weather statement at Jun 17, 2013, 2:13 PM EDT for Wayne County, New York. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2013, 2:13 PM EDT (18:13 UTC)
Expired
Jun 17, 2013, 3:15 PM EDT
In force
62 min
Issued by
NWS Buffalo, NY

County Wayne County, NY

The radar

The Binghamton radar (KBGM), 129 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WWUS81 KBUF 171813
SPSBUF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
213 PM EDT MON JUN 17 2013

NYZ003>005-014-171915-
CAYUGA NY-MONROE NY-ONTARIO NY-WAYNE NY-
213 PM EDT MON JUN 17 2013

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR ONTARIO...AND MOVING EAST
  AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  WILLIAMSON...
  MARION...
  NEWARK AND SODUS...
  LYONS...
  CLYDE AND NORTH ROSE...
  WOLCOTT...
  SAVANNAH...
  CONQUEST AND VICTORY...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4303 7741 4326 7737 4324 7656 4302 7656
      4302 7676 4301 7691

JAM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 17, 2:04 PM EDT, 9 minutes earlier.

Area forecast discussion, Jun 17, 2:04 PM EDT, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
204 PM EDT MON JUN 17 2013

.SYNOPSIS...
A WAVE OF LOW PRESSURE ASSOCIATED WITH AN UPPER LEVEL TROUGH WILL
BRING A WEAK COLD FRONT ACROSS THE REGION TODAY. THIS FRONT WILL
KICK OFF SHOWERS AND THUNDERSTORMS FROM THIS AFTERNOON INTO TONIGHT
AS IT SAGS SOUTH. ON TUESDAY A LARGE AREA OF HIGH PRESSURE WILL THEN
MOVE INTO THE GREAT LAKES AND REMAIN NEARLY STATIONARY OVER THE
REGION THROUGH THE REST OF THE WEEK.

&&

.NEAR TERM /THROUGH TUESDAY/...
A COLD FRONT WILL CONTINUE TO SLIDE SOUTH ACROSS THE REGION THIS
EVENING AND TONIGHT. SO FAR THE THUNDERSTORM ACTIVITY HAS BEEN
CONFINED TO THE EASTERN SECTIONS. ACROSS THE WEST THE SOUTHWEST
FLOW OFF THE LAKE HAS BEEN ABLE TO SUPRESS ANY ACTIVITY.. SO FAR.
THE DISTINCT LAKE ERIE/ONTARIO CONVERGENCE BOUNDARY IS BEGINNING
TO SHOW SOME SIGNS OF WEAK DEVELOPMENT. WOULD EXPECT THIS TO
CONTINUE INTO THE EARLY EVENING. THEN ONCE THE LAKE BREEZE
SUBSIDES THE BROAD AREA OF MID CLOUDS ACROSS SOUTHERN ONTARIO WILL
SAG SOUTH ACROSS THE REGION AS THE COLD FRONT CONTINUES ITS
SOUTHWARD TREK.

ON TUESDAY SOME CLOUDS/SHOWERS LINGER IN THE MORNING AS THE FRONT
CONTINUES TO SLOWLY MOVE SOUTH. DRY, ALBEIT COOLER, AIR OVERSPREADS AS
HIGH PRESSURE BUILDS OVER THE AREA.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
HIGH PRESSURE BUILDING ACROSS THE LOWER GREAT LAKES IN THE WAKE
OF THE COOL FRONT WILL DOMINATE WESTERN AND NROTH CENTRAL NEW YORK
TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. EXPECT FAIR SKIES AND
TEMPERATURES THAT WILL RUN SLIGHTLY BELOW NORMAL WITH HIGHS AROUND
70 ON WEDNESDAY WITH LOWS RANGING FROM THE MID 40S TO THE LOWER
50S TUESDAY AND WEDNESDAY NIGHTS.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
DURING THE FIRST COUPLE DAYS OF THE EXTENDED PERIOD...LINGERING
BROAD/RELATIVELY FLAT TROUGHING ALOFT WILL GIVE WAY TO A MORE ZONAL
FLOW ACROSS OUR REGION...WHILE SURFACE HIGH PRESSURE SLOWLY DRIFTS
FROM THE SPINE OF THE APPALACHIANS TO A POSITION OFF THE EAST COAST
BY FRIDAY. THIS WILL RESULT IN CONTINUED MAINLY DRY WEATHER THROUGH
THE END OF THE WORK WEEK...THOUGH A COUPLE WEAK FEATURES DROPPING
THROUGH THE BACKSIDE OF THE DEPARTING TROUGH COULD TOUCH OFF AN
ISOLATED SHOWER OR TWO ACROSS THE SAINT LAWRENCE VALLEY/NORTH
COUNTRY BOTH THURSDAY AND FRIDAY.

AS WE GET INTO NEXT WEEKEND...INCREASING RETURN FLOW ON THE BACKSIDE
OF THE RIDGE SHOULD PUMP SOMEWHAT MORE HUMID AIR BACK INTO OUR
REGION...AND THIS COUPLED WITH DAYTIME HEATING AND THE APPROACH OF
THE NEXT FRONTAL SYSTEM SHOULD EVENTUALLY RESULT IN A MORE GENERAL
CHANCE OF SOME SCATTERED CONVECTION BY SATURDAY NIGHT AND SUNDAY.
ACCORDINGLY...HAVE INDICATED POPS CLIMBING BACK TO LOW CHANCE LEVELS
DURING THIS TIME FRAME.

WITH RESPECT TO TEMPERATURES...THE ABOVE EVOLUTION IN THE PATTERN
WILL ALSO RESULT IN READINGS MODERATING BACK TO NEAR NORMAL LEVELS
BY THURSDAY...THEN TO AT LEAST A BIT ABOVE NORMAL FOR THE REMAINDER
OF THE PERIOD. MORE SPECIFICALLY...DAYTIME HIGHS IN THE 70S ON
THURSDAY SHOULD WARM BACK TO AT LEAST THE LOWER 80S FOR THE
WEEKEND...WITH SOME READINGS IN THE MID 80S POSSIBLE DEPENDING ON
BOTH THE EVENTUAL TEMPERATURES ALOFT AND THE AREAL COVERAGE OF ANY
CONVECTION/ASSOCIATED CLOUD COVER. AS MENTIONED ABOVE...HUMIDITY
LEVELS SHOULD ALSO BE ON THE RISE...WITH COMFORTABLE DEWPOINTS OF
AROUND 50 ON THURSDAY CLIMBING BACK TO MODERATELY HUMID LEVELS IN
THE LOWER 60S BY SUNDAY.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR WILL REMAIN THE DOMINATE FIGHT CONDITION FOR THE TAF PERIOD.
SCATTERED SHOWERS/ISOLATED THUNDERSTORMS COULD BRIEFLY LOWER
CIGS/VSBYS TO MVFR THROUGH 02Z.

OUTLOOK...
TUESDAY...MAINLY VFR WITH A CHANCE OF SHOWERS.
WEDNESDAY THROUGH FRIDAY...VFR.

&&

.MARINE...
UNSETTLED CONDITIONS EXPECTED TO DEVELOP THIS AFTERNOON THROUGH
TONIGHT AS SHOWERS AND THUNDERSTORMS DEVELOP AHEAD OF A COLD FRONT
EXPECTED TO DROP SOUTH FROM CANADA OVER THE NEXT 24 HOURS. BY
WEDNESDAY HIGH PRESSURE WILL BUILD BACK ACROSS THE LOWER LAKES WITH
TRANQUIL CONDITIONS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...LEVAN
NEAR TERM...LEVAN
SHORT TERM...WOOD
LONG TERM...JJR
AVIATION...LEVAN
MARINE...LEVAN
Hazardous weather outlook, Jun 17, 5:18 AM EDT, 8 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
518 AM EDT MON JUN 17 2013

NYZ001>008-010>014-019>021-085-180930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
518 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND THIS EVENING AHEAD OF AN APPROACHING COLD FRONT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY
PRODUCE SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-180930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
518 AM EDT MON JUN 17 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
AND EVENING AHEAD OF AN APPROACHING COLD FRONT. WHILE WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE SMALL
HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jun 17, 12:31 PM EDT, 1 hour 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
1231 PM EDT MON JUN 17 2013

NYZ005-171700-
CAYUGA NY-
1231 PM EDT MON JUN 17 2013

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 1227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 8 MILES WEST OF WEEDSPORT...
  AND MOVING EAST AT 30 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  CATO...
  WEEDSPORT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4310 7649 4303 7648 4302 7650 4302 7672
      4317 7670 4316 7646 4311 7647

TMA
Local storm report, Jun 17, 12:44 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1244 PM EDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             SAVANNAH                43.07N  76.76W
06/17/2013  E0.75 INCH       WAYNE              NY   STORM CHASER

&&

EVENT NUMBER BUF1300187

DK
Special weather statement, Jun 17, 2:13 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
213 PM EDT MON JUN 17 2013

NYZ003>005-014-171915-
CAYUGA NY-MONROE NY-ONTARIO NY-WAYNE NY-
213 PM EDT MON JUN 17 2013

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 209 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED NEAR ONTARIO...AND MOVING EAST
  AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  WILLIAMSON...
  MARION...
  NEWARK AND SODUS...
  LYONS...
  CLYDE AND NORTH ROSE...
  WOLCOTT...
  SAVANNAH...
  CONQUEST AND VICTORY...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4303 7741 4326 7737 4324 7656 4302 7656
      4302 7676 4301 7691

JAM

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 9:06 PM EDTSpecial Marine WarningBUF84 min
Jun 16, 10:19 PM EDTSpecial Weather StatementBUFLewis41 min
Jun 16, 11:47 PM EDTSpecial Marine WarningBUF58 min
Jun 17, 12:43 AM EDTSpecial Marine WarningBUF32 min
Jun 17, 12:49 AM EDTSpecial Marine WarningBUF26 min
Jun 17, 1:45 AM EDTSpecial Weather StatementBUFCayuga45 min
Jun 17, 2:22 AM EDTSpecial Weather StatementBUFCayuga23 min
Jun 17, 12:31 PM EDTSpecial Weather StatementBUFCayuga29 min
Jun 17, 1:02 PM EDTSevere Thunderstorm WarningBUFOswego43 min
Jun 17, 2:17 PM EDTSpecial Weather StatementBUFMonroe28 min
Jun 17, 2:21 PM EDTSpecial Weather StatementBUFGenesee39 min
Jun 17, 2:35 PM EDTSpecial Weather StatementBUFWayne40 min
Jun 17, 2:36 PM EDTSpecial Weather StatementBUFMonroe9 min
Jun 17, 2:37 PM EDTSpecial Weather StatementBUFGenesee23 min
Jun 17, 3:33 PM EDTSpecial Weather StatementBUFOntario57 min
Jun 17, 3:46 PM EDTAreal Flood AdvisoryBUFMonroe3 hr
Jun 17, 4:35 PM EDTSpecial Weather StatementBUFErie40 min
Jun 17, 4:57 PM EDTSpecial Weather StatementBUFJefferson63 min
Jun 17, 5:10 PM EDTSpecial Weather StatementBUFOntario50 min
Jun 17, 6:46 PM EDTAreal Flood AdvisoryBUFMonroe, Ontario3 hr

Nearby

Special Weather Statements in New York, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.